Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 31, 2021Adams County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 31, 2021, 2:42 PM CDT for Adams County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 2:42 PM CDT (19:42 UTC)
Expired
Jul 31, 2021, 3:15 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI

County Adams County, WI

The radar

The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS83 KARX 311942
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
242 PM CDT Sat Jul 31 2021

WIZ044-312015-
Adams-
242 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS COUNTY...

At 242 PM CDT, a strong thunderstorm was located near Wisconsin
Rapids, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  New Rome around 305 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4392 8969 4422 8991 4423 8991 4423 8989
      4425 8990 4425 8960 4385 8960
TIME...MOT...LOC 1942Z 328DEG 26KT 4443 8991 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:02 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 31, 2:02 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
202 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 133 PM CDT Sat Jul 31 2021

A cold front is dropping into our northern forecast area early
this afternoon with scattered convection developing along and ahead
of it. Under mostly sunny skies for most of the morning, this area
has built around 500-1000 J/kg of MLCAPE so far, perhaps up to
1200 J/kg at its peak this afternoon. Isolated convection has been
sparking along this boundary since late morning with modest low to
mid-level lapse rates. Convective initiation has been slightly
suppressed by a bit of CIN in the 800-700mb layer, but this is
quickly eroding with continued strong afternoon heating ahead of the
boundary. Indeed, coverage along the boundary is quickly increasing,
evidenced by a line of growing towering cu on satellite. CAPE
profiles in RAP forecast soundings fall into the tall/skinny
category, so with limited updraft momentum (and meager deep layer
shear for that matter) do expect storm longevity will be limited
overall. That said, there could be a few stronger, more prolonged
updrafts within this broken line of convection this afternoon that
may pose an isolated damaging wind and/or large hail threat into
early evening as the front drops south through the area. This fits
in line with SPC's marginal risk for our area into early evening.
Waning instability past 7PM should lead to a rapid diminishing
trend in lingering convection across our south, with dry conditions
heading into the overnight.

As for hazy/smoky conditions, the HRRR shows near-surface smoke
concentrations at their peak through this afternoon, diminishing a
bit in the northerly flow behind the front tonight. There then looks
to be marked improvement in both near-surface and vertically-
integrated smoke through midday Sunday...at least momentarily.

A quieter day on tap for Sunday as surface high pressure builds into
the region with cooler conditions / highs in the 70s. Turning even
less humid with dewpoints falling into the 50s. With a return to
bluer skies, it should make for a very pleasant Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 133 PM CDT Sat Jul 31 2021

Sunday night through Monday night will feature quiet and
seasonably cool conditions, as high pressure migrates from
the Northern Plains to the Upper Great Lakes. Will likely
continue to deal with smoke with northerly flow aloft, and
will have to monitor for more areas seeing impacts to
visibilities and air quality with increasing subsidence and
lighter winds. The Air Quality Alert continues for MN into Tuesday
afternoon.

Tuesday there remains a signal in some of the guidance for a
backdoor cold front nearing in the wake of passing mid level
shortwave. Considerable uncertainty though on extent/location,
thus have maintained the slight chance PoPs for some of our
northeast service area.

Wednesday through Saturday the general theme is a warming trend
to around normal, with generally 60s for lows and 80s for highs.
Moisture will gradually increase in time with a broad trough
developing in the Plains. This along with some ejecting impulses
will bring periodic chances for showers and storms, mainly heading
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1250 PM CDT Sat Jul 31 2021

A cold front will drop south through the area this afternoon,
triggering isolated to scattered showers and storms. Already
isolated weak cells popping up from south-central MN to north-
central WI. Due to limited coverage, confidence is low in whether
a storm will directly impact either airfield, so have just
continued with VCTS. Convection should sag south of both LSE/RST
after 00Z as the front exits. Winds turning slightly breezy out of
the WNW at RST this afternoon, perhaps a few gusts approaching 20
knots. Otherwise winds diminish and turn NW this evening, then
more northerly late tonight. Still some lingering smoke/haze that
may reduce visibility to MVFR at times. This should finally begin
to improve on Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...McClure
AVIATION...Kurz
Hazardous weather outlook, Jul 31, 3:51 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Sat Jul 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening.
Severe weather is not expected. Smoke will reduce air quality
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 31, 2:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
242 PM CDT Sat Jul 31 2021

WIZ044-312015-
Adams-
242 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS COUNTY...

At 242 PM CDT, a strong thunderstorm was located near Wisconsin
Rapids, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  New Rome around 305 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4392 8969 4422 8991 4423 8991 4423 8989
      4425 8990 4425 8960 4385 8960
TIME...MOT...LOC 1942Z 328DEG 26KT 4443 8991

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:27 AM CDTSpecial Weather StatementARXCrawford, Jackson, La Crosse, Monroe, Trempealeau, Vernon3 hr
Jul 31, 5:51 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek54 min
Jul 31, 6:15 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek60 min
Jul 31, 6:33 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek57 min
Jul 31, 4:57 PM CDTSpecial Weather StatementARXFillmore, Olmsted63 min
Jul 31, 5:15 PM CDTSpecial Weather StatementARXFillmore, Houston60 min
Jul 31, 5:37 PM CDTSpecial Weather StatementARXFillmore, Houston53 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.